Keeping HIT on Our Radar Screens
Keeping HIT on Our Radar Screens
Abstract & Commentary
By Saadia R. Akhtar, MD, MSc, Idaho Pulmonary Associates, Boise, is Associate Editor for Critical Care Alert.
Dr. Akhtar does research for Eli Lilly.
Synopsis: A meta-analysis of 10 studies of heparin used either for prophylaxis or for treatment suggests that venous thromboembolism related to heparin-induced thrombocytopenia occurs frequently in patients previously treated with unfractionated heparin, but uncommonly in those on low molecular weight heparin.
Source: Levine RL, et al. How frequently is venous thromboembolism in heparin-treated patients associated with heparin-induced thrombocytopenia? Chest. 2006;130:681-687.
A systematic search of the literature from 1984 to 2004 was conducted in order to answer the question posed by the title of this article: How frequently is venous thromboembolism in heparin-treated patients associated with heparin-induced thrombocytopenia (HIT)? Randomized controlled trials and cohort studies (retrospective or prospective) of unfractionated or low-molecular-weight heparin (UH or LMWH), for either prophylaxis or treatment of venous thromboembolism (VTE), were included if they clearly defined and objectively tested for HIT and new or recurrent VTE. In addition, qualifying studies had to have at least one VTE occur in the relevant patient group.
Initial search terms identified 673 citations on MEDLINE. Of these, 41 were pertinent based on title and abstract. A supplemental search of bibliographies of review articles and texts on the subject was also conducted. A total of 10 articles (6 randomized controlled trials, 3 prospective cohorts, 1 retrospective study) met all inclusion criteria. Data were taken from these studies and tabulated as VTE occurring in patients with HIT and without HIT. The authors further evaluated VTE with HIT in those treated with UH vs LMWH, intravenous vs subcutaneous heparin therapy, and in medical vs surgical patients. Standard statistical methods were employed.
There were several differences between the studies, including types of patients (at varying risks for HIT), duration of treatment (5 to > 20 days), laboratory test used for identifying HIT, and follow-up for recurrent VTE (hospital length of stay to 90 days). HIT was defined either as a platelet count < 100,000/mL or as a 40-50% decrease from baseline level. The 10 studies provided data from 6219 patients (3792 received UH and 2427 LMWH): 386 patients developed VTE and 32 had HIT. VTE was more likely to occur in surgical patients than in medical patients. There was no difference in the risk of HIT-associated VTE between patients receiving intravenous UH vs. subcutaneous UH. However, the frequency of HIT-associated VTE was markedly higher in patients who had received UH compared to those who had received LMWH (12.8% vs 0.7%).
HIT is a potentially life-threatening immune-mediated condition associated with recurrent VTE (and arterial thromboses), even after cessation of heparin. Antibodies are formed to the heparin-platelet factor 4 complex, and these lead to platelet activation. Multiple mechanisms increase thrombin generation and clotting. Clearance of aggregated platelets results in thrombocytopenia. HIT is usually readily recognized in patients who develop severe thrombocytopenia (with or without VTE) within the usual time frame of 5-10 days after initiation of heparin. However, it may be easily missed in patients with a mild and relative thrombocytopenia or those with normalized platelet counts presenting with VTE after a recent brief exposure to a heparin product.
As the authors note in their discussion, there is a reasonably large literature on the incidence of HIT following UH or LMWH (0.2-3%, lowest for LMWH).1,2 Furthermore, the incidence of thrombosis in the first few weeks after development of HIT is also fairly well-described (20-75% if alternative anticoagulation is not added). With these considerations in mind, the authors sought to answer a slightly different question: "What is the risk that a patient presenting with VTE during or following heparin therapy has HIT?" They found that 1 out of every 8 patients who developed VTE following exposure to UH had HIT. For LMWH, it was < 1 out of every 100 patients.
The studies included in the analysis have several limitations, such as limited follow-up and screening period for VTE and the use of laboratory tests for HIT that may have relatively low sensitivity. The analysis itself is limited by the dissimilarities between the included studies and lack of any sort of adjustment for these. However, such deficiencies would most likely result in an underestimation of risk.
Thus, although this publication may not provide the most accurate estimation of risk of HIT in patients presenting with VTE after recent heparin therapy, it provides an important reminder that the risk is quite substantial. Evaluation for HIT must be considered as part of the routine diagnostic evaluation of every patient with VTE.
- Arepally GM, Ortel TL. Clinical practice. Heparin-induced thrombocytopenia. N Engl J Med. 2006;355:809-817.
- Warkentin TE, Greinacher A. Heparin-induced thrombocytopenia: recognition, treatment, and prevention: the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy. Chest. 2004:126:311S-337S. Erratum in: Chest. 2005;127:416.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.